Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 56, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 17, 2022, 8:08 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2022, 8:08 PM CDT (01:08 UTC)
- Expired
- May 17, 2022, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810
WUUS53 KLSX 180108
SVRLSX
MOC137-205-180200-
/O.NEW.KLSX.SV.W.0056.220518T0108Z-220518T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
808 PM CDT Tue May 17 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Shelby County in northeastern Missouri...
Monroe County in northeastern Missouri...
* Until 900 PM CDT.
* At 808 PM CDT, a severe thunderstorm was located near Maud, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shelbina around 815 PM CDT.
Other locations in the path of this severe thunderstorm include
Monroe City.
This also includes Mark Twain Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3977 9229 3973 9185 3966 9184 3966 9172
3939 9171 3953 9230
TIME...MOT...LOC 0108Z 280DEG 38KT 3967 9216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB4 follow-up statements
717
WWUS53 KLSX 180121
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
821 PM CDT Tue May 17 2022
MOC137-205-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Shelby MO-Monroe MO-
821 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN SHELBY AND NORTHERN MONROE COUNTIES...
At 820 PM CDT, a severe thunderstorm was located near Shelbina,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monroe City.
This also includes Mark Twain Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 9224 3973 9185 3966 9184 3966 9172
3939 9171 3953 9230
TIME...MOT...LOC 0120Z 286DEG 42KT 3962 9198
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB278
WWUS53 KLSX 180135
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Tue May 17 2022
MOC205-180143-
/O.CAN.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Shelby MO-
835 PM CDT Tue May 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3960 9228 3960 9219 3966 9218 3966 9172
3939 9171 3939 9172 3953 9230
TIME...MOT...LOC 0133Z 286DEG 42KT 3958 9180
$$
MOC137-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
835 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN MONROE COUNTY...
At 833 PM CDT, a severe thunderstorm was located near Monroe City,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Monroe County, including the following locations... Duncans
Bridge, Holliday, Florida, Indian Creek and Stoutsville.
This also includes Mark Twain Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3960 9228 3960 9219 3966 9218 3966 9172
3939 9171 3939 9172 3953 9230
TIME...MOT...LOC 0133Z 286DEG 42KT 3958 9180
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB827
WWUS53 KLSX 180149
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
849 PM CDT Tue May 17 2022
MOC137-180200-
/O.CON.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
849 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MONROE COUNTY...
At 849 PM CDT, a severe thunderstorm was located 7 miles east of
Paris, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paris, Stoutsville, Florida and Indian Creek.
This also includes Mark Twain Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 9204 3959 9192 3962 9172 3939 9171
3939 9172
TIME...MOT...LOC 0149Z 290DEG 35KT 3948 9187
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB095
WWUS53 KLSX 180157
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
857 PM CDT Tue May 17 2022
MOC137-180207-
/O.EXP.KLSX.SV.W.0056.000000T0000Z-220518T0200Z/
Monroe MO-
857 PM CDT Tue May 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY
WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3947 9204 3959 9192 3962 9172 3939 9171
3939 9172
TIME...MOT...LOC 0157Z 280DEG 38KT 3947 9179
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:19 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 17, 6:19 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 619 PM CDT Tue May 17 2022 .SHORT TERM... (Through Late Wednesday Night) Issued at 158 PM CDT Tue May 17 2022 Focus of the short term is on the potential for strong to severe thunderstorms overnight tonight into early Wednesday morning. Southerly winds today are gradually bringing back more moisture into the area, with this moisture return even more dramatic to our west. Thunderstorms have already begun developing across Nebraska and Iowa where this moisture return intersects with a frontal boundary beneath a subtle shortwave trough aloft. These storms are expected to organize into a broader convective system this evening and push off to the southeast overnight tonight. This will likely begin moving into our forecast area from the northwest after midnight and make it into the St Louis metro around 7AM. There's still a good amount of uncertainty on how strong these storms will be as they progress through our forecast area. The convective complex on the whole will come with a large hail and damaging wind threat. With the better instability to the west, the convective system will likely be losing its punch as it moves east leading to a lesser threat with time. The last of the remnant thunderstorms moves into central and southern Illinois by around 10AM leaving most of the day dry across our area. While the remnant convective system pushes to the east on Wednesday, a boundary is expected to linger across southern Missouri. It's possible that another round of thunderstorms could develop on this boundary Wednesday afternoon and evening, although this is highly dependent on how well the area can destabilize again after the early morning activity. If thunderstorms do form they will find themselves in a favorable environment for supercells with severe weather a possibility. However, most models do not show redevelopment occurring as the better synoptic forcing will be off to the east. Kimble .LONG TERM... (Thursday through Next Tuesday) Issued at 158 PM CDT Tue May 17 2022 High pressure crosses the area Wednesday night into Thursday with the low level moisture making a gradual shift northward over the course of the day Thursday. We will again find ourselves in a strongly unstable air mass, however there does not appear to be a significant forcing mechanism to help overcome the expected capping inversion. As a result, we'll likely see a warm and dry day on Thursday. An upper trough moving through the Upper Midwest and Canada will drive a cold front southeast out of the northern plains and into our region. The general idea is that this front arrives in our area on Friday, although some models are starting to hold back the timing into Friday night or even Saturday. With the strongly unstable air mass ahead of the front, another round of thunderstorms is likely to develop in the vicinity of the front, with the degree of severe weather threat largely dependent on the timing of the front. If it moves through during the heat of the day on Friday (or even Saturday) then a threat for strong to severe storms looks likely. If it moves through during the overnight hours, though, then the severe weather threat will be at least somewhat subdued. One additional concern as the front moves through is the potential for heavy rainfall. With moisture pooling ahead of the front and the steering flow largely parallel to the boundary, we could see storms producing heavy rainfall track largely across the same areas leading to the possibility of flash flooding. Rainfall may linger behind the front on Saturday with much cooler temperatures expected for the weekend. It's a refreshingly dry air mass behind the front as well, so by Sunday dewpoints in the 40s (or even 30s) will provide a nice break from the early season humidity we have seen in recent weeks. The coolest day is likely to be Sunday when temperatures will only make the upper 60s to near 70 degrees despite lots of sunshine. Early next week we start to get a southerly return flow slowly bringing warmer and more humid air back into the area. Kimble && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 607 PM CDT Tue May 17 2022 Currently, there is a cluster of strong/severe storms along the MO/IA border north of Kirksville. These storms are weakening as they push eastward, and are expected to continue to weaken over the next few hours. I think the bulk of the precipitation will pass north of UIN, but it does seems like at least a few showers will impact the terminals. I'm thinking most of the thunder will remain north of UIN. After these storms move out, we're expecting another round of showers and storms to move through the entire area overnight. Confidence in these showers and storms impacting the terminals is high, though shower and storm timing remains uncertain. I've kept the tempo group for TSRA going at all terminals given the high confidence in storms, but the timing will likely need to be refined in subsequent forecasts. MVFR cigs are also expected at UIN as these showers move into the area. After the overnight showers and storms move out in the morning, there is yet another chance for storms tomorrow afternoon. These storms are much less certain to occur, so I've kept any mention out of the TAFs. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 17, 2:56 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 256 PM CDT Tue May 17 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 256 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected late tonight into early Wednesday morning across much of the area. Some of the storms could be severe, especially across central Missouri, with large hail and locally heavy rain the main threats. A few damaging wind gusts are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance for thunderstorms on Wednesday. If they occur, severe thunderstorms are possible. There will be another chance of thunderstorms Friday into Friday night with severe thunderstorms and flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across central Missouri. Kimble
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.